Alert archive / Maryland / Flash Flood Warnings in 2002
Flash Flood Warning 12, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 1, 2002, 4:03 PM EDT for Wicomico County, Worcester County, Maryland. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2002, 4:03 PM EDT (20:03 UTC)
- Expired
- Sep 1, 2002, 6:00 PM EDT
- In force
- 117 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Wicomico County, MD, Worcester County, MD
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 615 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 473 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 012003 FFWAKQ MDC045-047-012200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 400 PM EDT SUN SEP 1 2002 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... WICOMICO COUNTY IN SOUTHEAST MARYLAND WORCESTER COUNTY IN SOUTHEAST MARYLAND * UNTIL 600 PM EDT * COUNTY EMERGENCY MANAGEMENT OFFICIALS REPORT SEVERAL ROADS CLOSURES IN EASTERN WICOMICO COUNTY. * DOPPLER RADAR ESTIMATES INDICATE 2 TO 3 INCH PER HOUR RAINFALL RATES IN EASTERN WICOMICO COUNTY AND NORTHERN WORCESTER COUNTY. * HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO CONTINUE. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE PARSONSBURG...WILLARDS...WHALEYVILLE...AND BISHOP. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3823 7550 3823 7527 3845 7515 3846 7547 CULLEN
1 follow-up statement
000 WGUS71 KAKQ 012200 FFSAKQ MDC045-047-012230- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 600 EDT SUN SEP 1 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR WICOMICO AND WORCESTER COUNTIES HAS EXPIRED AS OF 600 PM... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. HIGH STANDING WATER HAS RECEDED OR HAS BEGUN TO RECEDE...ENDING THE FLASH FLOOD THREAT. SOME ROADWAYS STILL MAY BE COVERED WITH WATER. MOTORISTS ARE ADVISED TO AVOID DRIVING THROUGH FLOODED ROADWAYS. $$ CULLEN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:00 PM EDT, 3 minutes earlier.
Area forecast discussion, Sep 1, 4:00 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 PM EDT SUN SEP 1 2002
LOW PRES SYSTEM CONTINUING TO DEEPEN OFF THE DELMARVA...THROWING
BACK PLENTY OF RAINFALL TO THE WEST...INLAND. A FEW OF OUR MD ERN
SHORE COUNTIES HAVE SEEN TREMENDOUS RAINFALL AMTS WITH THIS
SYSTEM...AND FLASH FLOOD WARNINGS REMAIN IN EFFECT FOR WICOMICO AND
WORCESTER COUNTIES. AS LOW SLOWLY MOVES NORTH OVERNIGHT...EXPECT
BUILD OF HEAVIER RAIN TO MOVE N WITH IT. MONDAY...HAVE REMOVED POPS
FOR ALL BUT FAR SE COUNTIES...CLOSEST TO COASTAL FRONT...WHERE FEW
SHOWERS MAY FORM...BUT BULK OF AREA SHOULD REMAIN DRY.
MAY SEE SOME SUN ON MONDAY...ESPECIALLY INLAND...WITH A FAIR AMT OF
SUNSHINE...AND WARMER TEMPS ON TUE. NEXT WEATHER MAKER LOOKS TO BE
COLD FRONT...PROGGED TO DROP S ACROSS FA ON WED. WILL ALSO HAVE TO
KEEP ON EYE ON TD5...NOW OFF FLORIDA COAST...ALTHOUGH EARLY NHC
FORECASTS KEEP THAT SYSTEM S OF OUR FA. THU THROUGH SUNDAY LOOK TO
BE A LITTLE COOLER...AND MAINLY DRY...ALTHOUGH THIS WILL DEPEND ON
EXACTLY WHERE THE FRONT STALLS. IF IT SHOULD STALL FARTHER N THAN
EXPECTED...WE COULD SEE CHC OF MORE RAIN AT LEAST SRN COUNTIES
DURING THAT PERIOD.
FCSTID = 18
SBY 65 81 68 83 / 60 30 10 10
OXB 68 80 68 83 / 60 30 10 20
ECG 70 78 69 83 / 30 40 40 20
ORF 70 78 69 83 / 30 40 40 20
PHF 68 78 68 83 / 20 30 20 20
AKQ 64 82 67 86 / 20 10 20 10
RIC 63 82 66 86 / 30 10 10 10
FVX 64 82 67 86 / 20 10 20 10
.AKQ...
MD...SCA...ATLC COASTAL WATERS.
HEAVY SURF ADVISORY...ATLC BEACHES.
NC...SCA FOR SEAS...ATLC COASTAL WATERS.
VA...SCA...CHES BAY N OF NEW PT COMFORT. SCA FOR SEAS ATLC COASTAL.
WATERS.
REILLYIn the hours before
Local storm report, Sep 1, 11:40 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM OCEAN CITY MD FLOODING.
09/01/02 WICOMICO EM REPORTED PARTS OF SAINT
LOUIS AVE CLOSED DUE TO
FLOODING.
STATE POLICE REORTED SEVERAL
ROADS CLOSED DUE TO FLOODING
NEAR BERLIN.
44Local storm report, Sep 1, 11:40 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED FOR COUNTY NAME
NATIONAL WEATHER SERVICE WAKEFIELD VA
1140 AM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1130 AM OCEAN CITY MD FLOODING.
09/01/02 WORCESTER EM REPORTED PARTS OF SAINT
LOUIS AVE CLOSED DUE TO
FLOODING.
STATE POLICE REORTED SEVERAL
ROADS CLOSED DUE TO FLOODING
NEAR BERLIN.
44Local storm report, Sep 1, 12:05 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1205 PM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1150 AM NEWARK MD FLASH FLOOD
09/01/02 WORCESTER FLOODING OF ROADS
REPORTED NEAR SNOW HILL
AND NEWARK BY CENTRAL
DISPATCHSpecial weather statement, Sep 1, 12:30 PM EDT, 3 hours 33 minutes before
ANZ650-652-654-656-658-MDZ025-VAZ098>100-NCZ102-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1230 PM EDT SUN SEP 1 2002 ...HEAVY SURF ADVISORY CONTINUES IN EFFECT FOR THE MID ATLANTIC BEACHES FROM FENWICK ISLAND DELAWARE SOUTH TO CHINCOTEAGUE VIRGINIA... ...DANGEROUS RIP CURRENT THREAT TODAY FOR THE ATLANTIC BEACHES FROM FENWICK ISLAND DELAWARE TO CURRITUCK LIGHT NORTH CAROLINA... INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY MARYLAND. BEACHES INCLUDED IN THE DANGEROUS RIP CURRENT THREAT INCLUDE OCEAN CITY AS WELL AS ASSATEAGUE...VIRGINIA BEACH...AND COROLLA. THE COMBINATION OF STRONG HIGH PRESSURE CENTERED ACROSS NEW ENGLAND...WITH DEEPENING LOW PRESSURE OFF THE MID ATLANTIC COAST...WILL CREATE STRONG EAST TO NORTHEAST WINDS ACROSS THE HEAVY SURF ADVISORY AREA. FROM CHINCOTEAGUE NORTH THROUGH OCEAN CITY...WIND SPEEDS BETWEEN 25 AND 30 KNOTS...COMBINED WITH LONG PERIOD EASTERLY SWELLS...WILL RESULT IN WAVE HEIGHTS OF 5 TO 8 FEET IN THE NEARSHORE WATERS UNTIL AT LEAST MID AFTERNOON. AS A RESULT...THE HEAVY SURF ADVISORY REMAINS IN EFFECT. SOME BEACH EROSION IS EXPECTED IN THE HEAVY SURF AREA. MINOR COASTAL FLOODING WILL ALSO BE POSSIBLE AROUND HIGH TIDE. HIGH TIDE AT OCEAN CITY THIS AFTERNOON IS 320 PM. WITH TIDAL DEPARTURES RUNNING AROUND 1.5 FT ABOVE NORMAL...THE GAUGE AT OCEAN CITY SHOULD PEAK THIS AFTERNOON AT AROUND 5.3 FT ABOVE MLLW. OVER ALL AREAS...THE STRONG ONSHORE FLOW...BUILDING SURF...AND LONG PERIOD SWELLS WILL AGAIN LEAD TO THE FORMATION OF DANGEROUS RIP CURRENTS TODAY. THE STRONGEST RIP CURRENTS GENERALLY FORM AROUND PIERS...JETTIES...INLETS AND SANDBARS...AND ARE MORE PROMINENT BETWEEN 2 HOURS PRIOR AND UP TO 4 HOURS FOLLOWING LOW TIDE. LOW TIDES TODAY WILL OCCUR AT 844 AM IN OCEAN CITY...AND AT 850 AM IN VIRGINIA BEACH. A RIP CURRENT IS A STRONG BUT NARROW CHANNEL OF WATER FLOWING FROM THE BEACH OUTWARD THROUGH THE SURF ZONE. THE WATERS WITHIN A RIP CURRENT WILL TYPICALLY APPEAR FOAMY...WITH LARGER BREAKING WAVES ON EITHER SIDE. FOR ADDITIONAL INFORMATION ON RIP CURRENTS...PLEASE VISIT OUR WEB SITE AT WWW.ERH.NOAA.GOV/ER/AKQ...THEN SELECT THE RIP CURRENT LINK ON THE LEFT HAND SIDE. REILLY/44
Special weather statement, Sep 1, 3:20 PM EDT, 43 minutes before
MDZ024-025-VAZ095-098>100-NCZ102-020000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 320 PM EDT SUN SEP 1 2002 ...HEAVY SURF ADVISORY CONTINUES INTO THIS EVENING FROM FENWICK ISLAND DELAWARE SOUTH TO CHINCOTEAGUE VIRGINIA... INCLUDED IN THE HEAVY SURF ADVISORY ARE THE BEACHES IN OCEAN CITY MARYLAND. THE COMBINATION OF STRONG HIGH PRESSURE CENTERED ACROSS NEW ENGLAND...WITH DEEPENING LOW PRESSURE OFF THE MID ATLANTIC COAST...WILL CONTINUE THE STRONG EAST TO NORTHEAST WINDS ACROSS THE HEAVY SURF ADVISORY AREA INTO THE EVENING HOURS. FROM CHINCOTEAGUE NORTH THROUGH OCEAN CITY...WIND SPEEDS BETWEEN 25 AND 30 KNOTS...COMBINED WITH LONG PERIOD EASTERLY SWELLS...HAS RESULTED IN WAVE HEIGHTS OF 7 TO 9 FEET IN THE NEARSHORE WATERS. SOME BEACH EROSION AND MINOR COASTAL FLOODING WILL ALSO BE POSSIBLE AROUND HIGH TIDE. HIGH TIDE AT OCEAN CITY THIS AFTERNOON IS 320 PM. WITH TIDAL DEPARTURES RUNNING AROUND 1.5 FT ABOVE NORMAL...THE GAUGE AT OCEAN CITY SHOULD PEAK THIS AFTERNOON AT AROUND 5.3 FT ABOVE MLLW. OVER ALL AREAS...THE STRONG ONSHORE FLOW...BUILDING SURF...AND LONG PERIOD SWELLS WILL AGAIN LEAD TO THE FORMATION OF DANGEROUS RIP CURRENTS. THE STRONGEST RIP CURRENTS GENERALLY FORM AROUND PIERS...JETTIES...INLETS AND SANDBARS...AND ARE MORE PROMINENT BETWEEN 2 HOURS PRIOR AND UP TO 4 HOURS FOLLOWING LOW TIDE. A RIP CURRENT IS A STRONG BUT NARROW CHANNEL OF WATER FLOWING FROM THE BEACH OUTWARD THROUGH THE SURF ZONE. THE WATERS WITHIN A RIP CURRENT WILL TYPICALLY APPEAR FOAMY...WITH LARGER BREAKING WAVES ON EITHER SIDE. FOR ADDITIONAL INFORMATION ON RIP CURRENTS...PLEASE VISIT OUR WEB SITE AT WWW.ERH.NOAA.GOV/ER/AKQ...THEN SELECT THE RIP CURRENT LINK ON THE LEFT HAND SIDE. 44
Local storm report, Sep 1, 3:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT SUN SEP 01 2002
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM POWELLVILLE MD FLASH FLOOD
09/01/02 WICOMICO PORTIONS OF BEN DAVIS
ROAD AND WANGO ROAD
CLOSED DUE TO HIGH WATER.
REPORTED BY WICOMICO
COUNTY EMA.The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:39 AM EDT | Flash Flood Warning | AKQ | Worcester | 51 min |
| Sep 1, 11:39 AM EDT | Flash Flood Warning | AKQ | Worcester | 51 min |
| Sep 1, 12:36 PM EDT | Flash Flood Warning | AKQ | Worcester | 114 min |
| Sep 1, 1:57 PM EDT | Flash Flood Warning | AKQ | Wicomico | 2 hr |
| Sep 1, 2:35 PM EDT | Flash Flood Warning | AKQ | Worcester | 85 min |
Nearby
Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.